MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CR X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CR X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5530-G-309
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Injury (2348)
Date of Event 08/17/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the reported lot.It was noted that the device is not available for evaluation.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Revision surgery.Sales rep advised over the phone that the reason for revision was a fracture in the original implant, which caused pain.
 
Event or Problem Description
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving a triathlon insert was reported.The event was confirmed through return of the fractured device.The posterior tip of one of the compartments of the insert component is fractured off.Material analysis carried out on the returned device concluded: burnishing, scratching and third-body indentations were observed on the insert.These are common damage modes of uhmwpe.The posterior end of the medial condyle had fractured due to an overload condition.Backside impression markings were observed on the distal surface of the insert, consistent with contact against the baseplate.Yellow discoloration was also observed on the insert, consistent with absorption of synovial fluid.The source of the debris observed on the insert could not be determined.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Medical records received and evaluation: review of the provided medical records by a clinician indicated: inadequate bearing thickness during primary arthroplasty has contributed to early instability requiring revision to a thicker bearing.Inadequate bearing thickness during primary arthroplasty.Possible dysfunctional pcl due to degenerative knee disease or past trauma.No device-related factors are associated with any of the implanted devices consistent with the type of failure.Indicates all devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other similar events for the lot referenced.Device evaluation confirmed that the posterior tip of one of the compartments of the insert component is fractured off.Material analysis carried out on the returned device concluded: burnishing, scratching and third-body indentations were observed on the insert.These are common damage modes of uhmwpe.The posterior end of the medial condyle had fractured due to an overload condition.Backside impression markings were observed on the distal surface of the insert, consistent with contact against the baseplate.Yellow discoloration was also observed on the insert, consistent with absorption of synovial fluid.The source of the debris observed on the insert could not be determined.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Review of the provided medical records by a clinician indicated: inadequate bearing thickness during primary arthroplasty has contributed to early instability requiring revision to a thicker bearing with possible dysfunctional pcl due to degenerative knee disease or past trauma.No device-related factors are associated with any of the implanted devices consistent with the type of failure.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
TRIATHLON CR X3 TIBIAL INSERT
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7876771
Report Number0002249697-2018-02878
Device Sequence Number11277945
Product Code MBH
UDI-Device Identifier07613327050431
UDI-Public07613327050431
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/14/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2020
Device Catalogue Number5530-G-309
Device Lot Number215X6K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/17/2018
Initial Date Received by Manufacturer 08/17/2018
Supplement Date Received by Manufacturer11/16/2018
Initial Report FDA Received Date09/14/2018
Supplement Report FDA Received Date12/14/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age55 YR
Patient Weight87